Oregon, 2012

Heavy Snow in Oregon, January 17 to 18, 2012

January 17 to 18, 2012 · NWS PQR · 7 events in 7 counties and zones

With a cold air mass in place over the Pacific Northwest, two strong and very moist Pacific weather systems brought snow to the area with heavy snow in the mountains and snow levels down to the valley floor.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

With a cold air mass in place over the Pacific Northwest, two strong and very moist Pacific weather systems brought snow to the area with heavy snow in the mountains and snow levels down to the valley floor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 16, 8:03 PM PST, 3 hours 57 minutes earlier.

Area forecast discussion, Jan 16, 8:03 PM PST, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
803 PM PST MON JAN 16 2012

.SYNOPSIS...A SURFACE TROUGH IS MOVING INLAND TONIGHT AND TUESDAY
PRODUCING SNOW SHOWERS AS IT PUSHES A MODIFIED ARCTIC COLD FRONT INTO
WASHINGTON AND NORTHERN OREGON. THIS WILL BRING MORE COLD AIR TO THE
EAST SLOPES OF THE CASCADES AND POSSIBLY INTO THE WILLAMETTE VALLEY.
A STRONG LOW PRESSURE SYSTEM WILL FOLLOW TUESDAY NIGHT AND WEDNESDAY
BRINGING HEAVY SNOW FOR THE GORGE AND THE CASCADES...POSSIBLY FOR THE
PORTLAND METRO AREA AND NORTH COAST AS WELL. STRONG COASTAL WINDS
BEGINNING EARLY WEDNESDAY MORNING WILL BE ANOTHER MAJOR IMPACT OF
THIS SYSTEM. MILDER BUT VERY WET AND WINDY WEATHER IS EXPECTED TO
LAST THROUGH NEXT WEEKEND.

&&

.SHORT TERM...DOPPLER RADAR SHOWING WIDESPREAD SHOWERS OVER THE
FORECAST AREA THIS EVENING. EXPECT THIS TO CONTINUE AS FORECAST
THROUGH THE NIGHT AND TUESDAY MORNING...SATELLITE IMAGERY SHOWS AN
EXTENSIVE AREA OF COLD AIR CU OVER THE NORTHEAST PACIFIC MOVING
TOWARD THE PACIFIC NORTHWEST. THE COLD UPPER LEVEL TROUGH MOVING OVER
THE AREA WILL CONTINUE TO STREAM THESE SHOWERS OVER THE AREA WITH
SNOW LEVELS FALLING TO THE SURFACE TONIGHT.

A SHORTWAVE ROTATING THROUGH LATE TONIGHT AND EARLY TUESDAY MORNING
WILL BRING A MORE ORGANIZED AND STRONG BAND OF SNOW SHOWERS INLAND
WITH THE HEAVIEST PRECIPITATION BETWEEN 7 AND 10 AM. SNOW LEVELS AT
THIS TIME WILL BE AROUND 500 FT...THOUGH HEAVIER SHOWERS COULD BRING
BRIEF ACCUMULATIONS OF AN INCH OR TWO DOWN TO THE VALLEY FLOOR AND
COAST. IN THE FOOTHILLS AND COAST RANGE SNOW ACCUMULATIONS OF 4 TO 8
INCHES ARE POSSIBLE WITH HIGHER TOTALS IN THE CASCADES. SNOW SHOWERS
WILL TAPER OFF SOMEWHAT IN THE AFTERNOON WITH STICKING SNOW LEVELS
RISING TO 500 TO 1000 FT IN MOST LOCATIONS.

THE IMPACTS FROM THE NEXT RATHER POWERFUL FRONTAL SYSTEM WILL START
TUESDAY EVENING AS THE LOWER PRESSURE OFFSHORE STARTS DRAWING COLDER
AIR FROM THE EAST SIDE. PRECIPITATION WILL SPREAD NORTH TUESDAY NIGHT
AS A WARM FRONT LIFT FROM SOUTH TO NORTH BRINGING RATHER HIGH QPF
AMOUNTS. VERY STRONG SOUTHERLY WINDS WILL ACCOMPANY THIS SYSTEM AS
WELL WITH GUSTS OF 80 TO 90 MPH ALONG THE COAST AND IN THE COAST
RANGE NOT AT ALL OUT OF THE QUESTION. DEPENDING ON THE LOCATION OF
THE MODIFIED ARCTIC FRONT AND THE STRENGTH OF THE OFFSHORE FLOW THAT
DEVELOPS THERE IS POTENTIAL TO GET A GOOD BIT OF SNOW BEFORE
SOUTHERLY FLOW SCOURS OUT THE COLD AIR MIDDAY WEDNESDAY. GIVEN THE
DEEP NATURE OF THE COLD AIR MASS IN PLACE CURRENTLY AND THE LACK OF
A LARGE LOW LEVEL COLD POOL EAST OF THE CASCADES...IT LOOKS LIKELY
THAT SNOW WILL TRANSITION OVER TO RAIN WITH A MINIMUM OF MIXED
FREEZING RAIN OR SLEET TYPE PRECIPITATION. THE GORGE COULD BE AN
EXCEPTION BUT BASED ON THE STRENGTH OF THE INCOMING FRONT ANY
FREEZING RAIN THERE SHOULD BE BRIEF MAKING HEAVY SNOW AND STRONG
WINDS THE MAJOR IMPACT. LIKENS

.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...THURSDAY NIGHT
THROUGH MONDAY...SEVERAL SIGNIFICANT STORMS WILL TRAIL OVER THE
PACIFIC NORTHWEST THROUGH MUCH FOR THE EXTENDED PERIOD. SNOW LEVELS
REMAIN WELL ABOVE 3000 FEET LATE THURSDAY THROUGH LATE
FRIDAY...MAINTAINING HEAVY RAIN ACROSS THE FORECAST AREA. STRONG
WINDS ASSOCIATED WITH THE MID WEEK SYSTEM WILL BRIEFLY DIMINISH
THROUGH THURSDAY NIGHT...BUT THE NEXT SYSTEM EXPECTED BY THE WEEKEND
WILL BRING YET ANOTHER THREAT FOR STRONG WINDS ALONG THE COAST.
AGAIN...WILL BE KEEPING A CLOSE EYE ON ANY HYDRO ISSUES THAT WILL
LIKELY APPEAR BY THURSDAY AND FRIDAY AS RISING RIVER LEVELS ARE A
CONCERN. THE NEXT COOL AIRMASS DROPS SOUTH FROM BC BY SATURDAY.
HOWEVER... CONFIDENCE REMAINS LOW AS MODEL SOLUTIONS VARY AGAIN ON
THE OVERALL TRACK AND LOCATION OF THE SYSTEM. AT THIS
POINT...MAINTAINING ABUNDANT PRECIPITATION AMOUNTS AND COOLER
TEMPERATURES SEEMS THE BEST BET THROUGH NEXT WEEKEND. 27

&&

.AVIATION...SCATTERED SNOW SHOWERS CONTINUE WITH A VARIETY OF
FLIGHT CONDITIONS EXPECTED...THOUGH MVFR HAS BEEN THE MOST COMMON
PREVAILING CATEGORY...WITH CIGS IN THE 1K-2K FT RANGE.	EXPECT
IFR CIGS OR VIS IN STRONGER SHOWERS TO CONTINUE OVERNIGHT. NEXT FRONT
DROPPING IN FROM THE NW TONIGHT INTO TUE WILL LIKELY BRING MORE
WIDESPREAD MVFR...WITH IFR VIS...ALONG WITH SOME POTENTIAL FOR
SIGNIFICANT SNOW ACCUMULATION OF A COUPLE OF INCHES TO/NEAR THE
VALLEY FLOOR DURING THE 12Z TO 18Z TIME FRAME. LATEST GUIDANCE IS
SLIGHTLY WARMER FOR TOMORROW MORNING THAT MAY KEEP ACCUMULATIONS
ON THE VALLEY FLOOR LIMITED...THOUGH IT IS A CLOSE CALL WITH
HEAVIER SHOWERS EXPECTED. WILL CONTINUE TO HAVE TO WATCH THIS
CAREFULLY OVERNIGHT.

KPDX AND APPROACHES...MVFR TO IFR CIGS TONIGHT IN STRONGER SHOWERS
WITH VFR IN BETWEEN. SOME SHOWERS MAY BRING LIGHT
ACCUMULATIONS...THOUGH THE PERIOD TO WATCH IS 12 TO 18Z TUESDAY
MORNING AS A COLD FRONT MOVES THROUGH BRINGING ABOUT A 30-40 PERCENT
CHANCE FOR AN INCH OF SLUSHY SNOW ACCUMULATION NEAR THE TERMINAL.
A SMALL LAYER OF WARM AIR AT THE SURFACE MAY IMPEDE THIS. HIGH
LIKELIHOOD IN WET OR SLUSHY CONDITIONS. LATEST GUIDANCE SUGGESTS
SLIGHTLY WARMER CONDITIONS MAY BE IN PLACE...BUT IT IS DEFINITELY
SOMETHING TO CONTINUE TO KEEP AN EYE ON. KMD/WOLFE

&&

.MARINE...WINDS WILL GENERALLY REMAIN IN THE 15 TO 20 KT RANGE
WITH GUSTS TO 25 KT AT TIMES THROUGH TONIGHT AND WEDNESDAY AS A
WEAK COLD FRONT SINKS SOUTH. SEAS WILL THEREFORE HOLD BETWEEN 9
TO 10 FT. WILL KEEP THE SMALL CRAFT ADVISORY PRODUCTS GOING AS
CONDITIONS WILL BE HOVERING AROUND THE 21 KT THRESHOLD FOR MUCH OF
THE PERIOD THROUGH TUES. THE EXCEPTION WILL BE THE WATERS NORTH OF
CASCADE HEAD WHICH MAY REMAIN ON THE LOWER SIDE. ALSO...WINDS WILL
EASE SIGNIFICANTLY DURING THE LATE AFTERNOON/EARLY EVENING TUE
AHEAD AS GRADIENTS RELAX BEHIND THE FRONT AND AHEAD OF THE STRONG
INCOMING PACIFIC LOW PRES SYSTEM.

HAVE MADE NO CHANGES TO THE STORM WARNING FOR COASTAL WATERS.
EXPECT SOME VERY HIGH END STORM FORCE GUSTS (UP TO 64 KT) OR EVEN
A FEW HURRICANE FORCE GUSTS. COMBINED SEAS BUILDING TO 25 TO 35 FT
AND PERHAPS AS HIGH AS 40 FT POSSIBLE WITH THIS STORM. THE ACTIVE
WEATHER PATTERN OVER THE NORTH PACIFIC CONTINUES THROUGH THE
REMAINDER OF THE WEEK. SEVERAL LOW PRES SYSTEMS KEEP THE CHANCE OF
STRONG WINDS AND HIGH SEAS OVER THE WATERS MUCH OF THE WEEK.

HAVE ISSUED A HIGH SURF ADVISORY FOR THE CENTRAL OREGON COAST WITH
THIS EVENING UPDATE. CONFIDENCE IS HIGH THAT WE WILL AT LEAST NEED
AN ADVISORY...BUT CONFIDENCE WAS LOWER IN GETTING TO WARNING
CRITERIA...THOUGH NOT OUT OF THE QUESTION. CONFIDENCE ALSO LOWER
FOR THE NORTH OREGON COAST WITH SEAS FORE CASTED IN THE 20-25 FT
RANGE WITH LOW PERIOD SEAS...BUT AGAIN NOT OUT OF THE QUESTION
EITHER AS WE GET CLOSER TO THE EVENT. KMD/WOLFE

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 6 PM PST WEDNESDAY FOR UPPER HOOD
     RIVER VALLEY-WESTERN COLUMBIA RIVER GORGE.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM PST
     TUESDAY FOR CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN
     LANE COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN
     OREGON CASCADES.

     WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON FOR CENTRAL WILLAMETTE VALLEY-COAST RANGE OF
     NORTHWEST OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-
     NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
     NORTHERN OREGON CASCADES.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON PST
     TUESDAY FOR CENTRAL WILLAMETTE VALLEY-GREATER PORTLAND
     METRO AREA-LOWER COLUMBIA.

     HIGH WIND WARNING FROM 2 AM TO 4 PM PST WEDNESDAY FOR CENTRAL
     COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST.

     WINTER WEATHER ADVISORY UNTIL 6 PM PST TUESDAY FOR CENTRAL
    COAST RANGE OF WESTERN OREGON-COAST RANGE OF NORTHWEST
     OREGON.

     HIGH SURF ADVISORY FROM 4 AM TO 7 PM PST WEDNESDAY FOR CENTRAL
     OREGON COAST.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO 10 AM PST
     TUESDAY FOR NORTH OREGON COAST-SOUTH WILLAMETTE VALLEY.

     HIGH WIND WARNING FROM 4 AM TO 4 PM PST WEDNESDAY FOR COAST
     RANGE OF NORTHWEST OREGON-NORTH OREGON COAST.

WA...WINTER STORM WARNING UNTIL 6 PM PST WEDNESDAY FOR WESTERN
     COLUMBIA RIVER GORGE.

     WINTER STORM WARNING UNTIL 6 PM PST WEDNESDAY FOR SOUTH
     WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES.

     WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     AFTERNOON FOR GREATER VANCOUVER AREA-I-5 CORRIDOR IN
     COWLITZ COUNTY-SOUTH WASHINGTON COAST-WILLAPA HILLS.

     WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT TO NOON PST
     TUESDAY FOR GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ
     COUNTY-SOUTH WASHINGTON COAST.

     WINTER WEATHER ADVISORY UNTIL 6 PM PST TUESDAY FOR WILLAPA
    HILLS.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 1 AM PST WEDNESDAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     STORM WARNING FROM 1 AM TO 4 PM PST WEDNESDAY FOR COASTAL
    WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 1 AM PST
    WEDNESDAY FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO
   FLORENCE OR OUT 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL 4 PM
    PST WEDNESDAY.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Jan 16, 5:56 AM PST, 18 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
556 AM PST MON JAN 16 2012

ORZ001>014-WAZ019>023-039-040-171700-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
556 AM PST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OREGON AND
SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

AFTER A BRIEF BREAK EARLY THIS MORNING...RAIN AND SNOW SHOWERS
WILL RESUME ALONG THE WASHINGTON AND OREGON COAST THEN SPREAD
INLAND AS THE DAY PROGRESSES. SNOW ACCUMULATIONS ARE AGAIN
POSSIBLE DOWN TO THE VALLEY FLOORS...BUT ARE EXPECTED TO BE
SPOTTY IN NATURE.

SNOW SHOWERS WILL INCREASE IN STRENGTH AND COVERAGE ACROSS
SOUTHWEST WASHINGTON THIS EVENING AS A WEAK LOW PRESSURE SYSTEM
MOVES ONSHORE. HEAVY SNOW IS EXPECTED TO BEGIN IN THE SOUTH
WASHINGTON CASCADES THIS EVENING THEN SPREAD SOUTHWARD OVERNIGHT.
LIGHTER SNOW ACCUMULATIONS ARE POSSIBLE ELSEWHERE AND MAY WARRANT
A WINTER WEATHER ADVISORY IF SNOW SHOWERS BECOME HEAVY ENOUGH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WATCHES OR WARNINGS ARE IN EFFECT FOR SOUTHWEST
WASHINGTON AND PORTIONS OF NORTHWEST OREGON...INCLUDING A WINTER
STORM WATCH FOR THE GREATER PORTLAND AND VANCOUVER METRO AREA
TUESDAY NIGHT AND WEDNESDAY. SIGNIFICANT SNOW AND ICE
ACCUMULATIONS ARE POSSIBLE AS A STRONG LOW PRESSURE SYSTEM MOVES
ONSHORE...WITH THE BEST CHANCE FOR LOWER ELEVATIONS OCCURRING
NEAR THE COLUMBIA RIVER GORGE AND IN COWLITZ COUNTY. STRONG
COASTAL WINDS ARE POSSIBLE WITH THIS SYSTEM...AND A HIGH WIND
WATCH IS IN EFFECT WEDNESDAY FOR THE CENTRAL OREGON COAST.

AS MILDER AIR MOVES IN WEDNESDAY AND WEDNESDAY NIGHT...HEAVY RAIN
MAY DEVELOP ACROSS THE DISTRICT. OCCASIONALLY VERY WET AND WINDY
WEATHER IS EXPECTED TO CONTINUE THROUGH NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-171700-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
556 AM PST MON JAN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHWEST OREGON AND
SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG LOW PRESSURE SYSTEM IS EXPECTED TO APPROACH THE PACIFIC
NORTHWEST TUESDAY NIGHT AND WEDNESDAY...BRINGING WITH IT THE
POSSIBILITY OF STORM FORCE WINDS FOR THE OREGON COASTAL WATERS.

A STORM WATCH HAS BEEN ISSUED FOR THE COASTAL WATERS FROM CASCADE
HEAD TO FLORENCE TUESDAY NIGHT AND WEDNESDAY...MEANWHILE A GALE
WATCH IS IN EFFECT LATE TUESDAY NIGHT AND WEDNESDAY FOR THE
COASTAL WATERS FROM CAPE DISAPPOINTMENT TO CASCADE HEAD.

ACTIVE WEATHER WILL CONTINUE THROUGH NEXT WEEKEND...WITH THE
POSSIBILITY OF MORE STORM FORCE WINDS LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

7 heavy snow. Local standard time, as filed.

Heavy Snow, Upper Hood River Valley

When
January 17, 12:00 AM PST to January 18, 9:00 AM PST
Where
Upper Hood River Valley forecast zone
Reported by
Trained Spotter

A trained spotter in Parkdale measured 23 inches of new snow...with 13 of those inches falling in just 9 hours.

Heavy Snow, North Oregon Cascades

When
January 17, 1:00 AM PST to January 18, 7:00 AM PST
Where
North Oregon Cascades forecast zone
Reported by
Official NWS Observations

Mt. Hood Meadows measured 50 - 55 inches of new snow. Heavy snowfall was also measured at Timberline with 45 to 55 inches of new snow, at the Mt. Hood Test SNOTEL site with 35 - 40 inches of new snow and at the Blazed Alder SNOTEL with 35 inches of new snow. Thirty to thirty-five inches of new snow was measured at the Mud Ridge SNOTEL, the Greenpoint SNOTEL and at the Little Meadows SNOTEL sites. Government Camp ODOT measured 34 inches of new snow, the North Fork SNOTEL site measured 31 inches of new snow, and the Hogg Pass SNOTEL site measured 24 inches of new snow. 25 - 30 inches of new snow was measured at both Mt. Hood Ski Bowl and at the Santiam Jct ODOT, 30 inches of new snow was measured at both the Clackamas Lake SNOTEL and the Daly Lake SNOTEL, and 20 - 25 inches of new snow was measured at both the Red Hill SNOTEL and the Jump Off Joe SNOTEL sites.

Heavy Snow, North Oregon Cascades Foothills

When
January 17, 1:00 AM PST to January 18, 6:00 AM PST
Where
North Oregon Cascades Foothills forecast zone
Reported by
SNOTEL

The South Fork Bull Run SNOTEL site measured 25 inches of new snow.

Heavy Snow, Coast Range of Nw Oregon

When
January 17, 12:00 PM PST to January 18, 5:00 AM PST
Where
Coast Range of Nw Oregon forecast zone
Reported by
Official NWS Observations

Sunset Summit measured 24 inches of new snow. Heavy snowfall was also measured at Saddle Mountain with 23 inches of new snow, at the Wilson River Summit with 22 inches of new snow and at Seine Creek with 13 inches of new snow.

Heavy Snow, Western Columbia River Gorge

When
January 17, 7:50 PM PST to January 18, 8:32 AM PST
Where
Western Columbia River Gorge forecast zone
Reported by
Trained Spotter

A trained spotter in Husum measured 13.5 inches of new snow. Heavy snowfall was also measured by a trained spotter in Stevenson with 9 inches of new snow. A NWS employee in Stevenson measured 8 inches of new snow and another NWS employee in Stevenson measured 6 inches of new snow. Trained spotters measured 8 inches of new snow in Hood river, and 7.5 inches of new snow in Carson.

Heavy Snow, Lower Columbia

When
January 17, 9:00 PM PST to January 18, 7:00 AM PST
Where
Lower Columbia forecast zone
Reported by
Broadcast Media

Broadcast media reported 12 inches of new snow being measured in Ranier. Heavy snowfall was also measured in Scappoose with 10 inches of new snow and in St. Helens with 8 inches of new snow.

Heavy Snow, Greater Portland Metro Area

When
January 17, 9:00 PM PST to January 18, 5:00 AM PST
Where
Greater Portland Metro Area forecast zone
Reported by
Trained Spotter

A trained spotter in Forest Grove measured 11 inches of new snow. Heavy snowfall was also measured in other areas of Forest Grove and Happy Valley with 4 inches of new snow. 2.3 inches of new snow was measured at the NWS Forecast Office in Portland. 30,000 customers were without power in the Portland area due to downed trees from snow and wind. The Fremont Bridge in Portland was closed due to 30+ accidents caused by heavy snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2012Every state in 2012This day in weather historyWarnings in Oregon, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 361319, 361315, 361316, 361335, 361324, 361325, 361334.